Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 11, NWS Topeka, KS

March 23, 201723 counties in Kansas

NWS Topeka, KS issued this red flag warning at Mar 23, 2017, 10:41 AM CDT for 23 counties in Kansas. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2017, 10:41 AM CDT (15:41 UTC)
Expired
Mar 23, 2017, 7:56 PM CDT
In force
9 hr
Issued by
NWS Topeka, KS
All 23 counties

Anderson County, KS, Brown County, KS, Clay County, KS, Cloud County, KS, Coffey County, KS, Dickinson County, KS, Douglas County, KS, Franklin County, KS, Geary County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Morris County, KS, Nemaha County, KS, Osage County, KS, Ottawa County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Shawnee County, KS, Wabaunsee County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 16 km from the middle of the area, began a volume at 15:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 3.7 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-03-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-03-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 628 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
628 m²/s²
0-3 km storm-relative helicity
681 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

228 
WWUS83 KTOP 231541
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
1041 AM CDT Thu Mar 23 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-240100-
/O.NEW.KTOP.FW.W.0011.170323T1541Z-170324T0400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
1041 AM CDT Thu Mar 23 2017

...RED FLAG WARNING IN EFFECT UNTIL 11 PM CDT THIS EVENING FOR
GUSTY WINDS AND DRY FUELS FOR FIRE WEATHER ZONES 008, 009, 010, 
011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 
039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has issued a Red Flag
Warning, which is in effect until 11 PM CDT this evening. 

* AFFECTED AREA...Fire weather zones 008, 009, 010, 011, 012, 
  020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 038, 039, 
  040, 054, 055, 056, 058, and 059. 

* WIND...Southerly winds sustained at 20-25 MPH with gusts 35 to
  45 MPH.

* HUMIDITY...Minimum relative humidity values will reach the lower
  30s this afternoon.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
837 
WWUS83 KTOP 240056
RFWTOP

URGENT - FIRE WEATHER MESSAGE
National Weather Service Topeka KS
756 PM CDT Thu Mar 23 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-240200-
/O.CAN.KTOP.FW.W.0011.000000T0000Z-170324T0400Z/
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
756 PM CDT Thu Mar 23 2017

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 008, 009,
010, 011, 012, 020, 021, 022, 023, 024, 026, 034, 035, 036, 037, 
038, 039, 040, 054, 055, 056, 058, AND 059...

The National Weather Service in Topeka has cancelled the Red Flag
Warning. 

Temperatures will cool now that the sun has set and relative 
humidity values are forecast to gradually recover to above 50 
percent this evening. Because of this the fire danger is not as
great as it was earlier in the day. After collaborating with 
partners in land management, there isn't a reason to maintain the 
red flag warning until 11 PM and the warning is cancelled. 

Remember that a wind advisory remains in effect until 5 am Friday
for south winds gusting between 30 and 40 MPH and higher. 

$$

Wolters

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this red flag warning went out at Mar 23, 6:41 AM CDT, 4 hours earlier.

Area forecast discussion, Mar 23, 6:41 AM CDT, 4 hours before
Area Forecast Discussion
National Weather Service Topeka KS
641 AM CDT Thu Mar 23 2017

...Update to aviation forecast discussion...

.SHORT TERM...(Today and tonight)
Issued at 233 AM CDT Thu Mar 23 2017

Water vapor imagery showing upper ridge in eastern portions of the
region with upper trough sliding east across the Great Basin. Lower
cloud enveloped the area this evening, though much of Oklahoma
clearing out despite rising dewpoints. Latest KEMP observation
confirming KTWX radar imagery of light precip recently developing
where dewpoint depressions were nearing 10F.

Model soundings continue to be consistent in capping inversion
around 8 kft on top of 3-5 kft of saturation where good veering
profiles exist. This keeps precip in drizzle form, with drying
evident to the south of the state end any mention by midday. With
faster clearing anticipated, have raised highs in the mid to upper
70s. A few lower 80s not out of the question but records in the
upper 80s should be safe. Winds will continue to veer at the surface
with mixing depths increasing. Sustained speeds could approach 30
mph with gusts to around 40 mph in best mixing this afternoon and
again this evening as low level jet returns but Advisory levels look
hard to come by per surface pressure gradient. Will keep small
precip chances going for northwestern areas tonight with convection
likely to fire in far western Kansas late this afternoon and
trajectories giving some chance for this to reach the local area,
and with upper trough emerging into the state late in the night.
Breezy south winds and some cloud should keep lows in the mid 50s to
lower 60s.

.LONG TERM...(Friday through Wednesday)
Issued at 233 AM CDT Thu Mar 23 2017

Potential for showers and thunderstorms on Friday morning add to
uncertainty for severe potential with this system. Despite low
instability, morning storms still have considerable wind in the
column and wouldn't be surprised for strong gusts to mix down with
the morning activity. If this area can get pushed to the east and
allow some clearing/heating for a little better instability to
develop over the eastern counties before the dryline moves into
south central Kansas, then the potential for all modes of severe
weather will increase. At this time, both the GFS and the EC have
the surface low farther to the south, and keep better instability
to the south of the area. If the NAM solution is more on track and
lifts the surface low across the area along I70, then this would
also bump up chances for severe weather. Ample shear is in place
to work with what does develop, so still a bit of a wait and see
for coverage and strength of storms given placement of the low and
northward progress of the instability. Have tracked decreasing
thunder chances west to east through the later evening and
overnight hours. Highs should still reach into the low 70s. Kept
rain chances into Saturday morning and mostly out of our area by
the afternoon save the far eastern counties for precipitation
wrapping around behind the departing low. Highs cool down into the
50s for Saturday.

Remainder of the extended continues to look optimistic for some
rainfall in our area, as another wave moves toward the forecast
area by late Sunday, and another forecast for mid to late week
although timing and strength differences remain. Highs are
forecast near normals in the 60s with overnight lows in the 40s.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 641 AM CDT Thu Mar 23 2017

Satellite and observations trends from southern Kansas showing
rapid clearing and rising cloud trends and expect VFR conditions
by 14Z at all sites. Quick mixing could lead to a brief return to
MVFR but little confidence in development or persistence for
inclusion. Went ahead with wind shear inclusion tonight given
strong speeds off the surface.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...65
LONG TERM...67
AVIATION...65
Hazardous weather outlook, Mar 23, 4:30 AM CDT, 6 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
430 AM CDT Thu Mar 23 2017

KSZ008>012-020>024-026-034>040-054>056-058-059-240930-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
430 AM CDT Thu Mar 23 2017

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Today and Tonight.

The Rangeland Fire Danger index will reach the Very High category
across much of the area today, particularly along and south of
Interstate 70.

There is a chance for thunderstorms tonight in north central
Kansas. A few strong storms with small hail are possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Chances for strong to severe thunderstorms continue Friday into
Friday evening as a strong upper system moves across the state.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 23, 1:17 PM CDTWind AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more14 hr

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.